ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO224

Thrombotic Microangiopathy from Chafing Fuel Intoxication

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Vaghari Mehr, Nazanin, Yale School of Medicine, New Haven, Connecticut, United States
  • Malvar, Grace Landayan, Yale School of Medicine, New Haven, Connecticut, United States
  • Gunasekaran, Deepthi, Yale School of Medicine, New Haven, Connecticut, United States
  • Ishibe, Shuta, Yale School of Medicine, New Haven, Connecticut, United States
  • Moeckel, Gilbert W., Yale School of Medicine, New Haven, Connecticut, United States
Introduction

Diethylene glycol (DEG) is widely used as an industrial diluent in chafing fuel, brake fluids, wallpaper strippers etc. Mass poisonings with high fatalities have been reported. Here we report a rare and unusual case of Thrombotic Microangiopathy (TMA) in a patient who ingested chafing fuel.

Case Description

A 58-year-old male with alcohol use disorder presented with five days of vomiting, diarrhea and altered mental status. His wife reported severe alcohol cravings and ingestion of hand sanitizer (isopropyl alcohol) and chafing fuel (DEG). He was anuric with creatinine of 8.2, a pH of 6.87, bicarb of 2 mmol/L, anion gap of 44 and osmolal gap of 45. Toxicology screen was negative. He was admitted to the intensive care unit for emergent hemodialysis. Hemodialysis was continued as there was no evidence of renal recovery. He then developed hypertension and thrombocytopenia. Peripheral smear was without schistocytes, LDH was elevated and haptoglobin was low. C3 was mildly decreased. C4, CH50, HIT antibody panel and ADAMTS13 activity were within normal limits. A kidney biopsy was performed on day 5 (see figure) which showed thrombotic microangiopathy and diffuse acute tubular injury. On day 6, he developed severe neurological defects including slurred speech, facial droop and progressive cranial neuropathies. He required mechanical ventilation for airway protection. He failed an empiric trial of steroids and expired on day 19.

Discussion

AKI in DEG toxicity is linked to high mortality rates and dialysis dependency. Typical Kidney biopsy lesions are extensive necrosis of the proximal tubule, severe interstitial hemorrhage and hyaline casts. In our case, TMA can be attributed to DEG in the absence of other causes. Vascular injury from necrotic glomeruli or direct endothelial injury from DEG are possible mechanisms. In DEG poisoning, TMA should be considered as a potential life-threatening complication.

Fibrinoid necrosis of arteriole (blue arrow). RBC fragments (black arrow).